Alert archive / Colorado / Red Flag Warnings in 2019

Red Flag Warning 18, NWS Denver/Boulder, CO

October 19, 20194 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Oct 19, 2019, 1:34 PM MDT for 4 counties in Colorado. It took effect at Oct 20, 2019, 10:00 AM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 19, 2019, 1:34 PM MDT (19:34 UTC)
In effect from
Oct 20, 2019, 10:00 AM MDT
Expired
Oct 20, 2019, 6:52 PM MDT
In force
9 hr
Issued by
NWS Denver/Boulder, CO

Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO

The radar

The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 20, 12:23 PM MDTNON-TSTM WND GST 642 S Cheesman Reservoir, COMESONET STATION CHRC2 CHEESMAN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2155 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

461 
WWUS85 KBOU 191934
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
134 PM MDT Sat Oct 19 2019

...STRONG WINDS WILL BRING HIGH GRASSLAND FIRE DANGER TO THE
PLAINS ON SUNDAY...

.Strong winds in the wake of a cold front on Sunday will bring
high grassland fire danger. The combination of strongest winds
and lowest humidities will be along and south of the I-
70 Corridor on the plains.

COZ240-245-192045-
/O.CAN.KBOU.FW.A.0010.191020T1600Z-191021T0200Z/
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Central and East Adams and Arapahoe Counties-
134 PM MDT Sat Oct 19 2019

...FIRE WEATHER WATCH IS CANCELLED FOR THE EAST CENTRAL PLAINS OF
COLORADO...FIRE WEATHER ZONES 240...241...AND 245 THROUGH 247...

The National Weather Service in Denver has cancelled the Fire
Weather Watch.

Winds may gust to 40 mph so elevated fire danger remains across 
metro Denver and points east, but much cooler temperatures and 
slightly higher relative humidity will slighly reduce the overall 
threat and keep conditions below red flag criteria.

$$

COZ241-246-247-200345-
/O.UPG.KBOU.FW.A.0010.191020T1600Z-191021T0200Z/
/O.NEW.KBOU.FW.W.0018.191020T1600Z-191021T0200Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
134 PM MDT Sat Oct 19 2019

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM MDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR Fire Weather Zones 241 246 and
247 across eastern Colorado...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from 10 AM to 8 PM MDT Sunday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zones 241...246 and 247.

* Winds...Northwest 20 to 30 mph with gusts up to 40 mph.

* Timing...Mid morning Sunday through early Sunday evening.

* Relative Humidity...As low as 15 percent.

* Impacts...The strong winds in combination with low humidities 
  under 20 percent will allow for quick spread of any grassland 
  fires. Open burning should not occur before or during these 
  conditions on Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
927 
WWUS85 KBOU 200056
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
656 PM MDT Sat Oct 19 2019

...STRONG WINDS WILL BRING HIGH GRASSLAND FIRE DANGER TO THE
PLAINS ON SUNDAY...

.Strong winds in the wake of a cold front on Sunday will bring
high grassland fire danger. The combination of strongest winds
and lowest humidities will be along and south of the I-70 
Corridor on the plains.

COZ241-246-247-201700-
/O.CON.KBOU.FW.W.0018.191020T1600Z-191021T0200Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
656 PM MDT Sat Oct 19 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM MDT
SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
241 246 AND 247 ACROSS EASTERN COLORADO...

* Affected Area...Fire Weather Zones 241...246 and 247.

* Winds...Northwest 20 to 30 mph with gusts up to 40 mph.

* Timing...Mid morning Sunday through early Sunday evening.

* Relative Humidity...As low as 13 percent.

* Impacts...The strong winds in combination with low humidities 
  under 20 percent will allow for quick spread of any grassland 
  fires. Open burning should not occur before or during these 
  conditions on Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
145 
WWUS85 KBOU 200851
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
251 AM MDT Sun Oct 20 2019

...STRONG WINDS WILL BRING HIGH GRASSLAND FIRE DANGER TO THE
PLAINS TODAY...

.Strong winds in the wake of a cold front this morning will bring
high grassland fire danger by this afternoon. The combination of 
strongest winds and lowest humidities will be along and south of 
the I- 70 Corridor on the plains.

COZ241-246-247-201700-
/O.CON.KBOU.FW.W.0018.191020T1600Z-191021T0200Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
251 AM MDT Sun Oct 20 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 241 246 AND 247 ACROSS EASTERN COLORADO...

* Affected Area...Fire Weather Zones 241...246 and 247.

* Winds...Northwest 25 to 35 mph with gusts up to 50 mph.

* Timing...Mid morning today through early this evening.

* Relative Humidity...As low as 13 percent.

* Impacts...The strong winds in combination with low humidities 
  under 20 percent will allow for quick spread of any grassland 
  fires. Open burning should not occur before or during these 
  conditions on Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
076 
WWUS85 KBOU 201623
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1023 AM MDT Sun Oct 20 2019

...STRONG WINDS WILL BRING HIGH GRASSLAND FIRE DANGER TO THE
PLAINS TODAY...

.Strong winds in the wake of a cold front this morning will bring
high grassland fire danger by this afternoon. The combination of
strongest winds and lowest humidities will be along and south of
the I- 70 Corridor on the plains.

COZ241-246-247-210200-
/O.CON.KBOU.FW.W.0018.000000T0000Z-191021T0200Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
1023 AM MDT Sun Oct 20 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
241 246 AND 247 ACROSS EASTERN COLORADO...

* Affected Area...Fire Weather Zones 241...246 and 247.

* Winds...Northwest 25 to 35 mph with gusts up to 50 mph.

* Timing...Mid morning today through early this evening.

* Relative Humidity...As low as 13 percent.

* Impacts...The strong winds in combination with low humidities 
  under 20 percent will allow for quick spread of any grassland 
  fires. Open burning should not occur before or during these 
  conditions on Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
792 
WWUS85 KBOU 210052
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
652 PM MDT Sun Oct 20 2019


COZ241-246-247-210200-
/O.CAN.KBOU.FW.W.0018.000000T0000Z-191021T0200Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
652 PM MDT Sun Oct 20 2019

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE PALMER DIVIDE INCLUDING FIRE WEATHER ZONES 241
246 AND 247...

The National Weather Service in Denver has cancelled the Red Flag
Warning.

The Red Flag Warning has been cancelled due to an increase in
relative humidity and decrease in winds already this evening. The
trend is expected to continue the remainder of the evening.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Oct 19, 10:44 AM MDT, 2 hours 50 minutes earlier.

Area forecast discussion, Oct 19, 10:44 AM MDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1044 AM MDT Sat Oct 19 2019

.UPDATE...
Issued at 933 AM MDT Sat Oct 19 2019

Latest satellite trends show mostly clear skies other than along
the Divide and across northern mountains. Just a few passing
clouds expected this afternoon and the surface pressure gradient
support southerly flow across the plains and westerly flow in the
mountains and east slopes. Temps should warm into the low 60s
across the plains and no precipitation is expected today. Latest
high res guidance holds mountain snow off until 8 PM across the
Park Range, then spreading east and south to the Gore and Front
Ranges after 11 PM or so, and the rest of the central mountains
around then too. All highlights look to be in order and no
adjustments needed to the current forecast.

&&

.SHORT TERM...(Today and tonight)
Issued at 319 AM MDT Sat Oct 19 2019

The upper trof from yesterday is now across the central plains
with Colorado under a dry, west and northwest flow pattern. Winds
have decreased since midnight across the mountains and adjacent
plains as gradients relax with mountain gusts mainly under 35 mph.
There is still some trapped low level moisture in the mountains
but no precipitation is occurring. There will be some warm
advection this afternoon in advance of next approaching trof as
700mb temperatures climb to around +2c. This will keep
temperatures in the 60s across the plains this afternoon under
mostly sunny skies.

The next stronger disturbance will move into northwest Colorado
later tonight with snow developing in the mountains this evening
and continuing overnight. Decent QG ascent initially over northern
Colorado this evening but will rapidly turn subsident towards
Sunday morning with cold advection and trof passage. Increasing
orographic flow from the west and northwest will help enhance
mountain snowfall for a time tonight but moisture depth becomes
more shallow towards daybreak Sunday. For now the advisory in
place for the mountains tonight looks fine with a general 3-8
inches of new snow. Across the plains tonight, increasing mid and
high clouds but no showers expected with downslope flow.

.LONG TERM...(Sunday through Friday)
Issued at 319 AM MDT Sat Oct 19 2019

A wintry set-up is still on track for Colorado's northern and
central mountains for the weekend as a cold and fast moving
Pacific disturbance rides across the northern US Rockies in very
strong northwesterly flow aloft. The key ingredients for winter
weather impacts will persist into early Sunday with strong winds,
deep moisture and instability set for the overnight period into
early Sunday. As the trough approaches northern Colorado near 12z
Sunday, significant tightening of the heights gradient will bring
mountain top winds to near 70 kts. Forecast cross sections
indicate a second pulse of favorable conditions in the 6 hour
window from 15z into 21z, where deep moisture to 400mb in a
neutral environment for good orographic lift occurs. This, along
with a period of steep lapse rates, should bring brief periods of
snowfall rates near 1 inch per hour Sunday morning. Hints of
stabilization begin by 21z, so the current termination of the
advisory at Noon Sunday looks fine at this point. Depending on the
specific mountain range and short range model used, storm total
snowfalls are expected in the 4 to 12 inches range. With the
addition of winds however, periodic white-out conditions overnight
Sun morning are a good bet.

As the Bora-like trough axis emerges onto the plains Sunday
morning, a bout of strong winds in downslope flow will ensue and
persist into the afternoon before weakening near sunset. With
very strong mid-upper QG descent and strong positive surface
omega, a windy Sunday morning is likely. Forecast soundings would
indicate winds in the 50 to 60 kts range for the mountains and
foothills with 20 to 40 kts for the Front Range, Cheyenne ridge
and plains. Good chance that a brief stray snow shower pulls off
the higher terrain and onto the Urban Corridor Sunday morning, but
not expecting any accumulation from any of these.

At this time, conditions for critical fire weather conditions in
the fire weather watch still look plausible, especially for the
elevated Palmer portion, however less so for the north side over
Adams and Arapahoe counties due to higher humidity. See fire wx
section.

After a brief break in the strongest winds and best moisture
Sunday evening, an extended mid-winter type pattern will develop
and persist over the northern and central Rockies next week from
Monday through Thursday. Persistent cold and moist northwest flow
aloft will be the rule with subtle embedded weak short waves.
This will provide light snow showers across the high country each
day with gusty winds at times over the highest terrain. Plains
will remain cool, dry and windy at times. While this is taking
place over the course of the week, the eastern Pacific ridge
becomes more amplified while eventually extending northward pretty
much all the way to the Yukon. With the ridge-trough pattern
amplified by Thursday, a strong cold wave in near northerly flow
will bring the next chance for snow across the Front Range and
plains while accompanied with a good cold front. This will be a
quick hit as the amplified ridge axis brings quick subsidence and
drying for Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 933 AM MDT Sat Oct 19 2019

VFR conditions with almost no chance of precipitation for the
metro area terminals. Winds should shift to the west but remain
reasonably light the remainder of today. The strongest winds are
expected at BJC this afternoon, but should stay 15 kts or less.
Drainage winds out of the southwest should get going after 9 PM at
APA and DEN. Winds at BJC should stay west all night and through
Sunday. Snow showers will occur over the mountains tonight into
early Sunday, but dry downslope flow should keep all metro area
terminals dry.

On Sunday, west winds pick up considerably during the pre-dawn
hours, 15G25 kt, and throughout the morning into early afternoon
hours they will increase to 20G35kt. Don't think they will gust
beyond 35 kt but given they are expected to be right around 270deg
there is a chance of crosswind issues at DEN. After 1 PM winds
should gradually shift more northwest, probably around 300 or
310deg. Speeds stay up through about 5 PM, and they should
gradually decrease throughout Sunday evening. One thing we'll be
watching is the potential for a band of precipitation approaching
DEN Sunday evening. High res models are not consistent with the
potential, but there is a very weak signal for light precipitation
associated with the jet stream out of the northwest. No mention
of anything in the TAF for now given the very low probability.

&&

.FIRE WEATHER...
Issued at 319 AM MDT Sat Oct 19 2019

The possibility for grassland fire danger exists on plains for
Sunday with strong, gusty winds. Wind speeds in most areas should
range from 20-30 mph, with local gusts up to 50 mph. Humidities
will be marginal for true Red Flag conditions, especially on the
northern slope of the Palmer Ridge region, but given the dryness
of grass will keep the Fire Weather Watch issued for areas where
minimum humidities are forecast to drop under 20 percent. This is
generally along and south of the Interstate 70 Corridor on the
plains, or Fire Weather Zones 240, 241, 245, 246, and 247.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 9 PM this evening to noon MDT
Sunday for COZ031.

Fire Weather Watch from Sunday morning through Sunday evening
for COZ240-241-245>247.

Winter Weather Advisory from midnight tonight to noon MDT Sunday
for COZ033-034.

&&

UPDATE...Schlatter
SHORT TERM...Entrekin
LONG TERM...Fredin
AVIATION...Schlatter
FIRE WEATHER...Fredin
Hazardous weather outlook, Oct 19, 11:02 AM MDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Sat Oct 19 2019

COZ030>051-201715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Sat Oct 19 2019

Winter Weather Advisory Tonight for the Mountains...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Dry and mild conditions are expected today across the mountains
and plains. The next storm system will arrive tonight with snow
returning into the mountains later this evening and continuing
overnight. Expect winter driving conditions with icy and
snowpacked roads across the mountain passes. West winds will
increase tonight, leading to blowing snow across the highest
elevations.  The plains will remain dry and breezy tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A strong winter storm system will move across northern Colorado
Sunday, producing snow, strong winds and poor visibility in the
mountains through the early afternoon. On the plains, strong
northwest winds will cause some blowing dust which may restrict
visibilities at times. Wind gusts will be in the 30s and 40s
through much of the day. Locations along the foothills may see
some light snow showers, but no accumulations are expected.
Conditions will gradually improve in the high country Sunday
afternoon with winds also diminishing across the plains. Cold and
unsettled weather will continue in the mountains Monday through
Thursday with some light snow showers and windy conditions
expected each day. The plains will be dry through most of the
week, except for a chance of snow with colder temperatures on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Red Flag Warnings in Colorado, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.